MAUDE Adverse Event Report: TERUMO BCT QUANTUM; QUANTUM CELL EXPANSION SET

TERUMO BCT QUANTUM; QUANTUM CELL EXPANSION SET
Model Number 21012
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being filed to provide additional information.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
During follow-up with the customer, it was reported that after testing, the species that were isolated were staphylococcus epidermidis and staphylococcus capitis.
 
Additional Manufacturer Narrative
Investigation: per the customer, they have had other runs with the same lot number which have not resulted in contamination, but wanted to confirm with terumo bct to determine if there have been any other sources of the contamination from sampling of the reagents that feed into the set.The customer reached out to tbct to inquire how it might be possible to get contamination as it is a closed system with filters that should prevent contaminants from entering.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
The customer reported contamination inside the quantum disposables set after several days of processing of the product.Per the customer, the source of the contamination is unknown, but may have introduced by them during normal processing procedure.The customer performed testing on all of the reagents attached to the sets, but all tests have shown them to be sterile.It is unknown at this time if the unit was transfused.Patient information and outcome are unknown at this time.The disposable set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: a disposable lot query search was performed for lot 05c9101 and no similar reported occurrences have been received.The customer confirmed sterility testing all the reagents involved and the results were negative.Based on the sterility assurance system employed at terumo bct, the disposable device is not the source of the bacterial contamination.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
There was not a transfusion recipient or patient involved at the time of this incident, therefore no patient information is reasonably known at the time of the event.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: the device history record (dhr) was reviewed for this lot.There were no issues noted in the dhr that would have contributed to this event.All quality and sterility labs passed.Investigation is in process.A follow up report will be provided.
 
Additional Manufacturer Narrative
Investigation : the customer submitted three photographs in lieu of the disposable sets to supplement the investigation.The shared photographs confirmed contamination was evident in the ic circulation loop (bioreactor ic outlet) and a pressure sensor.The ph indicator in the fluid present in the ec circulation loop appeared to be neutral.Per literature review, staphylococci are common bacterial colonizers of the skin and mucous membranes of humans and other mammals.S.Epidermidis in particular is the most frequently isolated species from human epithelia.It colonizes predominantly the axillae, head, and nares.As part of the human epithelial microflora, s.Epidermidis usually has a benign relationship with its host.In addition to the abundance of s.Epidermidis on the skin, this high frequency is likely due to elaborate mechanisms to colonize catheter surfaces.Furthermore, s.Epidermidis may be involved in prosthetic joint, vascular graft, surgical site, central nervous system shunt, and cardiac device infections.Otto m.Staphylococcus epidermidis--the 'accidental' pathogen.Nat rev microbiol.2009;7(8):555-567.Doi:10.1038/nrmicro2182 per internal laboratory documentation, the devices terumo bct manufactures to collect, separate, and store blood products are terminally sterilized to a sterility assurance level (sal) of

Brand Name
QUANTUM
Common Device Name
QUANTUM CELL EXPANSION SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key9526155
Report Number1722028-2019-00444
Device Sequence Number13557621
Product Code KJF
UDI-Device Identifier05020583210127
UDI-Public05020583210127
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2021
Device Model Number21012
Device Catalogue Number21012
Device Lot Number04C9103
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer01/10/2020
12/03/2020
04/08/2021
05/06/2021
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date01/21/2020
12/21/2020
04/08/2021
05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;